Michigan, 2009

Damaging Winds in Michigan, August 16, 2009

August 16, 2009 · NWS DTX · 2 events in 2 counties and zones

Two localized severe cells developed over the thumb region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Two localized severe cells developed over the thumb region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 16, 9:09 AM EST, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 16, 9:09 AM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1009 AM EDT SUN AUG 16 2009

.UPDATE...

A FEW SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED THIS MORNING
FROM SOUTHWEST LOWER INTO THE SAGINAW VALLEY. THE 12Z DTX SOUNDING
IS VERY DRY ABOVE 750MB BUT THIS AIRMASS WILL SOON BE REPLACED BY A
MUCH JUICIER ONE. BOTH THE LINCOLN AND WILMINGTON SOUNDINGS HAVE
SIGNIFICANTLY MORE MOISTURE WITH PW VALUES RANGING FROM .75 TO 1.00
INCH HIGHER THAN OURS(0.85 INCH). THE DEEPER MOISTURE TO THE
SOUTHWEST WAS ANTICIPATED BUT THE MOISTURE THROUGH 650MB ON THE ILN
SOUNDING WAS A BIT MORE SURPRISING. ILN IS ALSO 3C COOLER AT 700MB
THAN WE WERE WHICH WILL ADVECT NORTH OVER THE CWA THIS AFTERNOON AND
HELP TO ERODE THE CAP. GIVEN THE ISOLATED THUNDERSTORMS THAT HAVE
ALREADY BEEN ABLE TO MATERIALIZE THIS MORNING AND THE INCREASINGLY
MOIST AIRMASS APPROACHING FROM THE SOUTH...HAVE ADDED A CHANCE OF
THUNDERSTORMS TO THE FORECAST...MAINLY AFTER 3 PM. THIS IS ALSO
SUPPORTED BY THE RUC13...SPC 4KM WRF AND 06Z NAM WHICH SHOW
SCATTERED THUNDERSTORMS DEVELOPING.

DEWPOINTS ARE STARTING OFF IN THE MID 60S ACROSS EASTERN LOWER
MICHIGAN AND NORTHERN OHIO WHILE ALREADY IN THE UPPER 60S/NEAR 70 IN
SOUTHWEST LOWER AND INDIANA. MODIFYING THE 12Z DTX SOUNDING WITH
DEWPOINTS OF 65-68 DEGREES YIELDS AFTERNOON CAPES OF 1500-2500 J/KG.
HIGH FREEZING LEVELS NEAR 15000 FEET AND MODEST SHEAR WILL BE A
LIMITING FACTOR FOR STRONG STORMS THIS AFTERNOON. 850-300MB WIND
SPEEDS ARE ONLY AROUND 20 KNOTS SO CHANCES OF SEVERE WEATHER WILL BE
LIMITED TO AN ISOLATED PULSE TYPE EVENT AS STORMS COLLAPSE. HEAVY
RAIN WILL BE POSSIBLE WITH ANY THUNDERSTORM THAT DEVELOPS WITH STORM
MOTION TO THE NORTHEAST AT ABOUT 15 MPH.

&&

.PREV DISCUSSION...ISSUED 754 AM EDT SUN AUG 16 2009

AVIATION...

PATCHY SHALLOW MVFR FOG EARLY THIS MORNING WILL MIX OVER THE NEXT
1-2 HOURS.  OTHERWISE VFR CONDITIONS WILL HOLD THROUGH THE DAY.  SCT
DIURNAL CU WILL EVOLVE BY MIDDAY WITH CIGS AOA 5K FT WHILE
ADDITIONAL HIGHER CLOUD DEBRIS BEGINS TO SPILL EASTWARD DOWNSTREAM
OF CONVECTION ACROSS THE MISS VALLEY.  A TIGHTER PRESSURE GRADIENT
AND GOOD MIXING WILL BRING A FEW SOUTHERLY GUSTS OF 15-20 KNOTS FOR
THE AFTERNOON.  CANNOT RULE OUT AN ISOLATED SHOWER AT MBS INTO THIS
EVENING AS MOISTURE DEEPENS WELL IN ADVANCE OF A COLD FRONT...BUT
COVERAGE LOOKS TO REMAIN SPOTTY ENOUGH TO PRECLUDE A MENTION AT THIS
TIME.  MID/HIGH CLOUD COVER WILL THICKEN TONIGHT AS EARLIER UPSTREAM
SHOWERS/THUNDERSTORM DEVELOPMENT BEGINS TO SHIFT EASTWARD.
CONFIDENCE REMAINS ON THE LOW SIDE AS TO THE EXACT TRACK OF THIS
PRECIPITATION OVERNIGHT.  BEST CHANCES WILL BE TOWARD THE NORTH AND
WILL INTRODUCE RAIN IN VFR CONDITIONS AT MBS. COVERAGE LOOKS TO
BECOME MORE WIDESPREAD INTO MONDAY AS PRECIPITATION FOCUSES ALONG
THE COLD FRONT THAT WILL SLOWLY DROP THROUGH THE AREA.

PREV DISCUSSION...ISSUED 418 AM EDT SUN AUG 16 2009

SHORT TERM...TODAY

LITTLE CHANGE NOTED IN THE OVERALL SETUP FOR TODAY...AS THE REGION
REMAINS ON THE NORTHWEST FRINGES OF UPPER RIDGING ELONGATED FROM THE
GULF COAST THROUGH THE EASTERN SEABOARD.  LOW LEVEL SOUTHERLY FLOW
WILL INCREASE THROUGH THE DAY...SUSTAINING WEAK WARM AIR ADVECTION
AND MOISTURE TRANSPORT.  THIS WILL LEAD TO A 1-2C INCREASE IN
THE THERMAL STRUCTURE UP THROUGH 850 MB BY THIS AFTERNOON.  THIS
WILL RESULT IN HIGHS REACHING THE UPPER 80S/AROUND 90 AREAWIDE.
LATEST NAM GUIDANCE CONTINUES TO SHOW A MOIST BIAS WITHIN THE
BOUNDARY LAYER BRINGING DEWPOINTS UP INTO THE LOWER 70S ACROSS A
PORTION OF THE AREA BY LATE AFTERNOON.  THIS LEADS TO A MORE
FAVORABLE/UNSTABLE AIRMASS CAPABLE OF OVERCOMING THE MID LEVEL CAP
AND GENERATING PRECIPITATION.  UPSTREAM OBSERVATIONS STILL DO NOT
SUPPORT THIS IDEA...SUGGESTING THE ADVECTION OF DEWPOINTS MORE IN
THE MID 60S RANGE. THEREFORE...WILL KEEP DRY CONDITIONS THROUGH
00Z...WITH JUST ANOTHER ROUND OF DIURNAL CU FOR PEAK HEATING.

LONG TERM...TONIGHT THROUGH SATURDAY

UNSETTLED CONDITIONS LOOK TO DOMINATE THE EXTENDED PERIOD AS WE DEAL
WITH THE SLOW PASSAGE OF TWO UPPER LEVEL LOW PRESSURE SYSTEMS ACROSS
THE GREAT LAKES. THE FIRST SYSTEM WILL AFFECT US FROM TONIGHT INTO
TUESDAY...WHILE THE SECOND SYSTEM WILL MOST LIKELY HAVE AN IMPACT
LATE WEDNESDAY THROUGH EARLY SATURDAY.

AFTER A PROLONGED STRETCH OF BEAUTIFUL SUMMER CONDITIONS...MORE
ACTIVE WEATHER WILL BEGIN TO SPREAD BACK INTO SOUTHEAST MICHIGAN
OVERNIGHT. THIS WILL OCCUR AS THE UPPER LEVEL LOW PRESSURE SYSTEM
CURRENTLY OVER MONTANA/SASKATCHEWAN TRACKS EAST INTO THE UPPER
MIDWEST AND BEGINS TO PUSH A SURFACE TROUGH ACROSS THE WESTERN GREAT
LAKES. LATEST RUNS OF THE GFS/NAM/EURO SHOW A SLOW MOVING FRONTAL
BOUNDARY PUSHING INTO CENTRAL MICHIGAN TONIGHT. THE PRESENCE OF THIS
BAROCLINIC ZONE ALONG WITH FAVORABLE UPPER DIFFLUENCE AND THE
LOW-LEVEL JET AXIS SHOULD ALLOW RAIN AND THUNDERSTORMS TO DEVELOP
ACROSS THE TRI-CITIES AND THUMB REGIONS BY 8 AM TOMORROW
MORNING...AND ACROSS THE REMAINDER OF SOUTHEAST MICHIGAN ON MONDAY.
DO NOT ANTICIPATE A WIDESPREAD SEVERE THREAT GIVEN RELATIVELY WEAK
UNIDIRECTIONAL WIND FIELDS BY 18Z MONDAY...HOWEVER MODEL CAPE VALUE
AROUND 1500 J/KG BY 00Z TUESDAY COULD SUPPORT BRIEF STRONG UPDRAFTS.
SURFACE TROUGH AXIS AND COLD FRONT LOOK TO SWEEP ACROSS LOWER
MICHIGAN MONDAY NIGHT AND FOR THE FIRST HALF OF TUESDAY...WITH
SHOWERS AND THUNDERSTORMS CONTINUING DURING THIS TIMEFRAME IN A VERY
MOIST AND MODERATELY UNSTABLE ATMOSPHERE. HEAVY RAIN WILL BE A
POSSIBILITY FROM LATE SUNDAY THROUGH FRONTAL PASSAGE ON TUESDAY AS
MODEL PW VALUES APPROACH 2 INCHES AND STORM MOTION LOOKS LIMITED TO
25 KNOTS AT BEST.

RIDGE OF HIGH PRESSURE WILL THEN BUILD INTO LOWER MICHIGAN LATE
TUESDAY AND TUESDAY NIGHT AS THE FIRST UPPER LOW EXITS...HOWEVER THE
GREAT LAKES WILL REMAIN ENTRENCHED WITHIN LONGWAVE TROUGHING AS
ANOTHER UPPER WAVE DROPS DOWN INTO CENTRAL CANADA AND THE NORTHERN
PLAINS. THERE ARE STILL SOME TIMING DIFFERENCES WITHIN THE MODELS
SURROUNDING THIS SYSTEM...PARTICULARLY WITH HOW QUICKLY IT EXITS BY
THE END OF THE WEEK. WILL CONTINUE TO SHOW A PREFERENCE FOR THE
SLOWER EXIT SHOWN IN THE 00Z EURO/UKMET/GEM RUNS GIVEN THE AMPLITUDE
OF BOTH THE UPSTREAM AND DOWNSTREAM UPPER RIDGES. THIS WILL ALLOW
RETURN FLOW TO SET UP ON WEDNESDAY AS TUESDAYS COLD FRONT LIFTS
BACK NORTHWARD AS A WARM FRONT. ALL MODELS REGARDLESS OF TIMING ARE
HINTING THAT AT LEAST ONE SURFACE WAVE WILL RIDE ALONG THE WARM
FRONT BEFORE THE ARRIVAL OF THE MAIN SURFACE LOW AND COLD FRONT.
FOLLOWING THE TIMING OF THE EURO VS THE FASTER GFS...THIS COULD MAKE
FOR A VERY WET AND POTENTIALLY ACTIVE THUNDERSTORM PERIOD THURSDAY
INTO EARLY FRIDAY BEFORE THE COLD FRONT PUSHES THROUGH. GIVEN THE
DEGREE OF HEIGHT FALLS AND LACK OF SURFACE HEATING EXPECTED ACROSS
THE GREAT LAKES TOWARDS THE END OF THE WEEK...EXPECT TEMPERATURES TO
FALL BACK TO NEAR TO SLIGHTLY BELOW NORMAL.

MARINE...

WINDS WILL REMAIN PREDOMINATELY OUT OF THE SOUTH THROUGH TUESDAY.
DEEPER MIXING WILL BRING SOME INCREASE IN THE WINDS DURING THE
DAYTIME HOURS...REACHING 10-15 KNOTS SUSTAINED.  SHOWERS AND
THUNDERSTORMS WILL DEVELOP ACROSS THE REGION ON MONDAY DOWNSTREAM OF
A SLOW MOVING FRONTAL BOUNDARY.  THIS BOUNDARY WILL DROP THROUGH THE
REGION ON TUESDAY PROVIDING THE FOCUS FOR ADDITIONAL THUNDERSTORM
DEVELOPMENT.  THIS FRONTAL PASSAGE WILL BRING A BRIEF WIND SHIFT TO
THE WEST BY LATE TUESDAY AND TUESDAY NIGHT.  WINDS MAY GUST UP TO 25
KNOTS ACROSS FAR NORTHERN LAKE HURON DURING THIS TIME.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

UPDATE...KEC
AVIATION.....MR
SHORT TERM...MR
LONG TERM....HLO
MARINE.......MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 16, 10:25 AM EST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1125 AM EDT SUN AUG 16 2009

MIZ047>049-053>055-060>063-068>070-075-076-082-083-171000-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
1125 AM EDT SUN AUG 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF SOUTHEAST MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS FOR ALL OF SOUTHEAST MICHIGAN
THIS AFTERNOON AS AN INCREASINGLY MOIST AND UNSTABLE AIRMASS
ARRIVES OVER THE STATE. THUNDERSTORMS THAT DEVELOP THIS AFTERNOON
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...SMALL HAIL TO
THREE QUARTERS INCH IN DIAMETER...AND WIND GUSTS TO 45 MPH. AN
ISOLATED STORM OR TWO MAY APPROACH SEVERE LIMITS BETWEEN 3 TO 8
PM. STORM MOTION WILL BE TO THE NORTHEAST AT 20 MPH.

THE CHANCE OF THUNDERSTORMS CONTINUES INTO TONIGHT...ESPECIALLY
TOWARDS THE SAGINAW VALLEY...AS AN AREA OF LOW PRESSURE BEGINS TO
MOVE ACROSS THE WESTERN GREAT LAKES. THESE THUNDERSTORMS ARE NOT
EXPECTED TO BE SEVERE AS THEY TRACK NORTHEAST AROUND 30
MPH...HOWEVER PERIODS OF HEAVY RAINFALL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY AS AN AREA OF
LOW PRESSURE PUSHES ACROSS LOWER MICHIGAN. HEAVY RAINFALL IS ALSO
POSSIBLE DURING THIS TIMEFRAME. AFTER A PERIOD OF DRY WEATHER ON
TUESDAY NIGHT AND WEDNESDAY...CHANCES FOR THUNDERSTORMS WILL
RETURN TO THE AREA WEDNESDAY NIGHT THROUGH SATURDAY AS ANOTHER LOW
PRESSURE SYSTEM TRACKS ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...ALTHOUGH ANY REPORTS OF
STRONG WINDS OR HAIL WOULD BE GREATLY APPRECIATED.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-171000-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
1125 AM EDT SUN AUG 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS FOR ALL NEARSHORE WATERS AND
SOUTHERN LAKE HURON THIS AFTERNOON AS AN INCREASINGLY MOIST AND
UNSTABLE AIRMASS ARRIVES OVER THE STATE. THUNDERSTORMS THAT
DEVELOP THIS AFTERNOON WILL BE CAPABLE OF PRODUCING SMALL HAIL TO
THREE QUARTERS INCH IN DIAMETER...WIND GUSTS TO 40 KNOTS...AND
BRIEF HEAVY DOWNPOURS. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH
THUNDERSTORMS TODAY BETWEEN 3 TO 8 PM. STORM MOTION WILL BE TO THE
NORTHEAST AT 20 MPH.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF LAKE HURON
TONIGHT. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE AS THEY
MOVE NORTHEAST AT 25 TO 30 KNOTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY AS AN AREA OF
LOW PRESSURE PUSHES ACROSS LOWER MICHIGAN. AFTER A PERIOD OF DRY
WEATHER ON TUESDAY NIGHT AND WEDNESDAY...CHANCES FOR THUNDERSTORMS
WILL RETURN TO THE AREA WEDNESDAY NIGHT THROUGH SATURDAY AS
ANOTHER LOW PRESSURE SYSTEM TRACKS ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...ALTHOUGH ANY REPORTS OF
STRONG WINDS OR HAIL WOULD BE GREATLY APPRECIATED.

KEC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Detroit radar (KDTX), 94 km away, was scanning. The volume nearest the first event began at 17:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sanilac

When
August 16, 12:30 PM EST
Where
Sanilac County, 0.69 mi S of Snover
Measured
54 kt (62 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
43.460, -82.970

An empty silo was blown down, along with several tree tops blown off.

Thunderstorm Wind, Lapeer

When
August 16, 4:39 PM EST
Where
Lapeer County, 0.69 mi S of Imlay City
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
43.020, -83.080

An old barn was blown over and wires were also reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193209, 193207.